Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 65, NWS Huntsville, AL

November 30, 2004Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Nov 30, 2004, 10:19 AM CST for Lauderdale County, Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2004, 10:19 AM CST (16:19 UTC)
Expired
Nov 30, 2004, 4:30 PM CST
In force
6 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 127 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 518 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
518 m²/s²
0-3 km storm-relative helicity
554 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 301623
FFWHUN
ALC077-302230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1019 AM CST TUE NOV 30 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA

* UNTIL 430 PM CST

* AT 1019 AM CST...WEATHER SERVICE RADAR DETECTED NUMEROUS SHOWERS   
  AND ISOLATED THUNDERSTORMS THAT WILL CONTINUE TO PRODUCE HEAVY     
  RAINFALL THROUGH AT LEAST 1 PM...AND PERHAPS LONGER.  ADDITIONAL   
  RAINFALL OF ONE HALF INCH PER HOUR IS POSSIBLE THROUGH 1           
  PM...ESPECIALLY ACROSS WESTERN LAUDERDALE COUNTY.  RAINFALL        
  OBSERVATIONS AND ESTIMATES INDICATE THAT 1 TO 2.5 INCHES OF RAIN   
  HAS ALREADY FALLEN IN THIS AREA...CREATING SATURATED SOIL AND      
  FLOOD PRONE CREEK BASINS.

* SOME LOCATIONS AFFECTED INCLUDE...
  FLORENCE...KILLEN...LEXINGTON AND UNDERWOOD-PETERSVILLE

SOME CREEKS IMPACTED BY THE HEAVY RAIN INCLUDE CYPRESS 
CREEK...LITTLE CYPRESS CREEK...AND SHOAL CREEK.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3500 8818 3481 8787 3483 8723 3499 8722

$$ 

KULA
2 follow-up statements
000 
WGUS74 KHUN 301759
FFSHUN
ALC077-302230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 AM CST TUE NOV 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR LAUDERDALE COUNTY UNTIL 4:30 
PM...

AT 1157 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
BAND OF HEAVY THUNDERSTORMS IN NORTHEAST MISSISSIPPI MOVING 
NORTHEAST AT 50 MPH.  THESE STORMS AND SHOWERS WILL MOVE INTO THE 
WARNED AREA BETWEEN 12:15 PM AND 1:00 PM...PRODUCING HEAVY 
DOWNPOURS.  RAINFALL OF ONE HALF TO ONE INCH IS LIKELY THROUGH 2 PM.

SOME LOCATIONS AFFECTED THROUGH 500 PM CST 
INCLUDE...FLORENCE...KILLEN...LEXINGTON...AND SURROUNDING AREAS.

WEATHER SPOTTERS REPORTED TRIBUTARIES OF CYPRESS CREEK RISING TO 
BANKFULL RAPIDLY.  FURTHER RUNOFF WILL LIKELY CAUSE FLASH FLOODING 
EARLY THIS AFTERNOON.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3477 8866 3462 8854 3493 8807 3482 8725
      3499 8724 3502 8813

$$

KULA
000 
WGUS74 KHUN 301927
FFSHUN
ALC077-302230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
125 PM CST TUE NOV 30 2004

...FLASH FLOODING REPORTED ACROSS LAUDERDALE COUNTY...

A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4:30 PM.

AT 110 PM CST...EMERGENCY MANAGEMENT FOR LAUDERDALE COUNTY REPORTED 
NUMEROUS COUNTY ROADS HAVE BEEN CLOSED DUE TO FLASH FLOODING BETWEEN 
CENTRAL AND ANDERSON.  FLOODED ROADS ARE BECOMING A DEFINITE THREAT 
TO MOTORISTS.

UNFORTUNATELY...MORE HEAVY RAINFALL IS ON THE WAY.  A LARGE 
DEVELOPING AREA OF HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS OVER 
NORTHEAST MISSISSIPPI WILL BE MOVING ACROSS THE WARNED AREA THROUGH 
4:30 PM.  EXPECT ADDITIONAL ONE HALF TO ONE INCH RAINFALL.

MOST FLOODING DEATHS ARE VEHICLE RELATED. NEVER ATTEMPT TO DRIVE OR
WALK ACROSS AREAS THAT ARE COVERED BY FLOOD WATERS. THE WATER DEPTH
MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. ABANDON VEHICLES
THAT STALL OR BEGIN TO FLOAT. MOVE TO HIGHER GROUND TO ESCAPE THE
FLOOD.

REPORT FLOODING INCIDENTS TO YOUR LOCAL EMERGENCY MANAGEMENT
AGENCY...SO IT CAN BE RELAYED TO THE NATIONAL WEATHER SERVICE IN
HUNTSVILLE.

STAY TUNED TO NOAA WEATHER RADIO...OR TO YOUR FAVORITE LOCAL MEDIA
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3500 8722 3482 8728 3477 8785 3492 8806
      3505 8812

$$

KULA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 30, 8:54 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 30, 8:54 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 AM CST TUE NOV 30 2004

.DISCUSSION...
MANY FACTORS REMAIN FAVORABLE FOR HEAVY RAIN AND POTENTIAL FLOODING
TODAY.

1)  SOIL CONDITIONS CONTINUE TO SATURATE THIS MORNING ACROSS NW AL
WITH SEVERAL BANDS OF SHRA.  A COUPLE REPORTS OVER 1.25 INCHES SINCE
06Z ALREADY.  COUNTY FLOOD GUIDANCE INDICATES LESS THAN 2 INCHES
NEEDED IN 3 HOURS, AND THAT IS LIKELY A BIT OPTIMISTIC.

2)  8H AND SOUNDING ANALYSIS INDICATE VERY HIGH MOIST CONTENT WITHIN
THE THETA-E RIDGE.  PWAT OF 1.61 INCHES AT KJAN.  MODERATE THETA-E
ADVECTION BAND NOW CROSSING THROUGH WITH INITIAL SHORTWAVE.

3)  ALTHOUGH STRONG WIND FIELDS WILL MOVE STORMS RIGHT ALONG, ECHO
TRAINING LOOKS TO BECOME A PROBLEM GIVEN THE STRONG THERMAL BOUNDARY
TO OUR W.  WAT YOU SEE IS WHAT YOU GET BASICALLY ACROSS MS, LA, TX
SHOULD MOVE OUR WAY THIS AFTERNOON AND EARLY EVENING.

50KT INFLOW WILL SUSTAIN ITSELF, WITH DEEP LAYER SHEAR (6KM) ON THE
ORDER OF 60KT+.  KGWX PROFILER CONTINUES TO WARRANT LLWS IN THE TAFS
AS WELL.  SOME STORM ORGANIZATION IS LIKELY WITH SOME THREAT OF
GUSTY WINDS AT THE SURFACE WITH THE STRONGER LINEAR STORMS.

THE LATEST RUC MODEL SUGGESTS A SLOWER PROGRESSION OF THE TROF AND
COLD FRONT.  THE THERMAL BOUNDARY IS QUITE STRONG, ESPECIALLY OVER E
TX THIS MORNING.  CONVECTIVE CELLS CONTINUE TO DEVELOP BACK INTO
THIS AREA, SUGGESTIVE OF A LENGHTIER PERIOD OF POTENTIAL RAINFALL
INTO THIS EVENING.  WILL PROLONG THE HEAVY RAIN WORDING ALL AREAS
THIS EVENING.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH TONIGHT ALL AREAS.
TN...FLOOD WATCH THROUGH TONIGHT ALL AREAS.

&&

KULA
Hazardous weather outlook, Nov 30, 5:00 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
500 AM CST TUE NOV 30 2004

ALZ001>010-016-TNZ076-096-097-301900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
500 AM CST TUE NOV 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

A STORM SYSTEM WILL BRING RAIN AND EMBEDDED THUNDERSTORMS TO THE
AREA THROUGH LATE TONIGHT. THE AIR NEAR THE SURFACE IS EXPECTED TO BE
RELATIVELY COOL AND STABLE...SO ANY THUNDERSTORMS THAT DEVELOP WILL
BE ELEVATED IN NATURE. THANKS TO STRONG WINDS ALOFT...ONE OR TWO
STORMS MAY BE CAPABLE OF PRODUCING DAMAGING STRAIGHT LINE WINDS. IN
ADDITION...LOOSE SATURATED SOIL MAY ALLOW TREES TO FALL MORE EASILY
DESPITE WEAKER WINDS.

THE PRIMARY THREAT FROM THIS SYSTEM WILL BE FLOODING RAINS...
PARTICULARLY ACROSS NORTHWEST ALABAMA AND SOUTHERN MIDDLE TENNESSEE.
MOST AREAS SHOULD RECEIVE 1 TO 2 INCHES OF RAIN TODAY...WITH ISOLATED
3 INCH AMOUNTS NOT OUT OF THE QUESTION. THE HEAVIER RAIN AXIS WILL
REMAIN ACROSS WESTERN PORTIONS OF THE AREA THROUGH THE AFTERNOON
HOURS BEFORE SHIFTING EAST TONIGHT. FOR THESE REASONS...A FLOOD
WATCH HAS BEEN ISSUED THROUGH TONIGHT FOR THE ENTIRE HUNTSVILLE AREA
OF RESPONSIBILITY.

RAIN WILL BEGIN TO TAPER OFF FROM WEST TO EAST LATE TONIGHT AS THE
FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

COOLER AND DRIER AIR WILL FILTER INTO THE REGION BEHIND THE FRONT.
HIGH PRESSURE IS EXPECTED TO DOMINATE AREA WEATHER THROUGH THE
REMAINDER OF THE WORK WEEK...WITH THE NEXT CHANCE OF RAIN NOT UNTIL
SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

27

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 4:30 PM CSTFlash Flood WarningHUNLauderdale4 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.